Depersonalization Support Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
116 Posts
Discussion Starter · #1 ·
I've been on this board since 2006 I believe, but very rarely over the past several years.

I originally had an anxiety disorder which I tried to treat naturally/medication free for 2 years. After white knuckling it for 2 years, and seeing a therapist who said it was just a chemical imbalance, I finally got on Paxil.

Paxil, or any SSRI, wasn't doing much of anything, so then I added 1 mg of Klonopin per day. Thank God for Klonopin because it gave me my life back!

No longer did I have constant, horrible, 24/7 anxiety where I could barely function. I now could go out, enjoy myself, graduated college with Honors, and got a great job.

I continued taking Klonopin for 12 years (this is the 12th year), thinking the whole time I was on it that I had DP/DR because of the emotional blunting, foggy feeling, feeling like there was a veil between me and the rest of the world.

What I didn't know, until this year, was that all of those symptoms were a side effect of Klonopin! None of my doctors or therapists ever told me that, and surprisingly, I don't remember reading it anywhere either.

Since June of last year, I have successfully tapered down my 1 mg of Klonopin per day to 0.5 mg of Klonopin per day, without any side effects or withdrawal symptoms.

As I've been tapering off the Klonopin, I've noticed the emotional numbness, foggy feeling, and tiredness going away, as well as the "veil" lifting! All of this time I thought I had DP/DR was just anxiety and then side effects from Klonopin.

I just wanted to let others know what I didn't, until this year, and that there is hope! Benzos can be great medicines, just don't use them forever like me! If I knew years ago what I know now, I would have only taken them for a short period of time and then tapered off.

It's never too late to make a change though, and always be informed about what you're taking. Ask your doctor about possible side effects and interactions and any other questions you may have; just don't read all the horror stories out there on the internet, they won't do you any good.

I hope this helps at least one person and can give hope to others who are on their journey to recovery as well. Exercising regularly, eating healthy, taking "brain supporting" vitamins/supplements, medication when needed AND therapy are the most important things you can do to improve your mental health.

You can overcome anxiety and DP/DR! You just need to have patience with yourself and give it time. Finding a good psychiatrist and/or psychologist is important too.

Most DP/DR is just a symptom of anxiety, benzo side effect, or a withdrawal symptom from benzos if you come off of them too quickly. The good news is that all of these things can be treated and are temporary! You can do this - there is light at the end of the tunnel!
 

·
Registered
Joined
·
1,903 Posts
You are very very lucky you didnt develop Benzo tolerance which would have resulted in constant dosage increases to get the same effects...That is an absolute nightmare scenario for anybody to end up in...

Long term Benzo use is NOT a solution to any mental health issue let alone anxiety or DP...

Im very very surprised your doctor prescribed them for so long...(Possibly because the effects remained the same and you didnt develop the tolerance problem)

Taper very very slowly and gradually is my advice...DO NOT just go cold turkey thinking your as good as new....Thats a disaster waiting to happen...
 

·
Registered
Joined
·
73 Posts
I'm just so confused that they gave you a benzo to take every day for 12 years, what the hell is going on with the medical community

Thanks for the post though
 

·
Registered
Joined
·
1,407 Posts
On more than one occasion, I was prescribed klonopin .5mg twice a day. However, I took it as if it were a faster acting benzo, ie., only as needed. There were days when I might take it twice.

Other days once, or not at all. I didn't take it unless I had to. At times, it made all the difference. It allowed me to finish my day at work. It allowed me to avoid

using the emergency room at the hospital. If I had to take it every day for the rest of my life, I wouldn't feel guilty about it. Epileptics have been prescribed

5-7mg per day. I never had any withdrawal issues when discontinuing. I also do not subscribe to the theory that dp/dr is caused by anxiety. Correlation is not causation.
 

·
Registered
Joined
·
73 Posts
On more than one occasion, I was prescribed klonopin .5mg twice a day. However, I took it as if it were a faster acting benzo, ie., only as needed. There were days when I might take it twice.
Other days once, or not at all. I didn't take it unless I had to. At times, it made all the difference. It allowed me to finish my day at work. It allowed me to avoid
using the emergency room at the hospital. If I had to take it every day for the rest of my life, I wouldn't feel guilty about it. Epileptics have been prescribed
5-7mg per day. I never had any withdrawal issues when discontinuing. I also do not subscribe to the theory that dp/dr is caused by anxiety. Correlation is not causation.
It's not about guilt, guilt is out of the picture, you have to do whatever you need for your health and never feel ashamed about it.

The problem is dependende/tolerance
 

·
Registered
Joined
·
42 Posts
I've been on this board since 2006 I believe, but very rarely over the past several years.

I originally had an anxiety disorder which I tried to treat naturally/medication free for 2 years. After white knuckling it for 2 years, and seeing a therapist who said it was just a chemical imbalance, I finally got on Paxil.

Paxil, or any SSRI, wasn't doing much of anything, so then I added 1 mg of Klonopin per day. Thank God for Klonopin because it gave me my life back!

No longer did I have constant, horrible, 24/7 anxiety where I could barely function. I now could go out, enjoy myself, graduated college with Honors, and got a great job.

I continued taking Klonopin for 12 years (this is the 12th year), thinking the whole time I was on it that I had DP/DR because of the emotional blunting, foggy feeling, feeling like there was a veil between me and the rest of the world.

What I didn't know, until this year, was that all of those symptoms were a side effect of Klonopin! None of my doctors or therapists ever told me that, and surprisingly, I don't remember reading it anywhere either.

Since June of last year, I have successfully tapered down my 1 mg of Klonopin per day to 0.5 mg of Klonopin per day, without any side effects or withdrawal symptoms.

As I've been tapering off the Klonopin, I've noticed the emotional numbness, foggy feeling, and tiredness going away, as well as the "veil" lifting! All of this time I thought I had DP/DR was just anxiety and then side effects from Klonopin.

I just wanted to let others know what I didn't, until this year, and that there is hope! Benzos can be great medicines, just don't use them forever like me! If I knew years ago what I know now, I would have only taken them for a short period of time and then tapered off.

It's never too late to make a change though, and always be informed about what you're taking. Ask your doctor about possible side effects and interactions and any other questions you may have; just don't read all the horror stories out there on the internet, they won't do you any good.

I hope this helps at least one person and can give hope to others who are on their journey to recovery as well. Exercising regularly, eating healthy, taking "brain supporting" vitamins/supplements, medication when needed AND therapy are the most important things you can do to improve your mental health.

You can overcome anxiety and DP/DR! You just need to have patience with yourself and give it time. Finding a good psychiatrist and/or psychologist is important too.

Most DP/DR is just a symptom of anxiety, benzo side effect, or a withdrawal symptom from benzos if you come off of them too quickly. The good news is that all of these things can be treated and are temporary! You can do this - there is light at the end of the tunnel!
Helo I have benzo 0.5 mg perday .. I have it 4 month .. are feel dree dpdr now after have benzo 12 years ?
 

·
Registered
Joined
·
631 Posts
So your psychiatrist told you you had a chemical imbalance? That's pretty unforgivable. How could they possibly know that?

It's more understandable that they didn't tell you the possible side effects of taking benzodiazepines. If you look at a complete list, there are something like 1000 possible side effects. Though if they do tell you they usually only discuss the more common and mild ones like dry-mouth or temporary dizziness.
 
1 - 8 of 8 Posts
Top